Torrent Recalls 104 More Lots of Tainted Losartan Tablets

Patrice Wendling

April 19, 2019

Torrent Pharmaceuticals Limited is expanding its voluntary recall of contaminated sartans to include 36 more lots of losartan potassium and 68 more lots of losartan-hydrochlorothiazide combination tablets.

The nationwide recall, to the consumer level, is due to the detection of trace amounts of the potential carcinogen N-Methylnitrosobutyric acid (NMBA) above acceptable daily intake levels set by the US Food and Drug Administration (FDA). The impurity was detected in an active pharmaceutical ingredient (API) manufactured by Hetero Labs Limited.

Details on the products and lots are available in the April 18 recall notice on the FDA website.

The recalled medications were distributed nationwide to Torrent's wholesale distributor, repackager, and retail customers. The company is notifying its distributors and customers by phone and with a recall letter to immediately stop distribution of the recalled lots and to notify their subaccounts. Torrent is arranging for return of all recalled products to Qualanex. Instructions for returning recalled products are given in the recall letter.

To date, Torrent Pharmaceuticals has not received any reports of adverse events related to this recall.

This is the fourth expanded recall for the company, after it first announced the recall of two lots of losartan potassium tablets December 20, 2018 because of the presence of the probable carcinogen N-Nitrosodiethylamine (NDEA) in the API manufactured by Hetero Labs.

The recall was expanded to include eight additional lots of losartan on January 3 and six lots losartan and losartan-hydrochlorothiazide tablets on January 22 — both due to unacceptable levels of NDEA. On March 1, it was further expanded to include 60 lots of losartan and 54 lots of losartan-hydrochlorothiazide tablets due to unacceptable levels of NMBA.

Earlier this month, the FDA published a list of 40 medications containing angiotensin receptor blockers (ARBs) that are free of nitrosamine contamination. Ongoing recalls by several companies — all in generic ARB-containing medications — began in July 2018 and continue to have a ripple effect on the management of patients with hypertension, heart failure, and kidney disease.

The FDA is also posting new testing methods to help manufacturers and international regulators detect nitrosamine impurities. Thus far, NMBA, NDEA, as well as N-Nitrosodimethylamine (NDMA), have been detected in ARBs. The methods are:

These methods should be validated by the user if the resulting data are used to support a required quality assessment of the API or drug product, or if the results are used in a regulatory submission, the agency said.

For more information, visit FDA Updates on ARB Recalls.

For more information about the current recall, contact Torrent Pharmaceuticals by phone at 1-800-912-9561 (live calls received from 8:00 AM to 5:00 PM Eastern Time; voicemail available 24 hours/day, 7 days/week) or by email at Medinfo.Torrent@apcerls.com.

Follow Patrice Wendling on Twitter: @pwendl. For more from theheart.org | Medscape Cardiology, follow us on Twitter and Facebook.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....